Benzodiazepine Associated Disability. Similarities with childhood trauma survival.

Benzodiazepines are a massive violation.

The expression that they are a “rape of the mind, soul and body” has been used for decades by campaigners in the UK for good reason.

The disabilities can start within weeks or even days for some. Personality changes occur and the body starts exhibiting side effects seldom attributed to the benzos, but more often than not, to “stress”, M.E, Fibromyalgia or other virtually any other diagnosis. Effects can be severe causing loss of career, interpersonal relationships, violence, suicide and more contact with mental health services which, for some, has resulted in heinous labelling such as BPD or dependent personality disorder and polydrugging.

Peter Breggin discusses the effects of psychiatric medications in general here. https://breggin.com/are-all-psychiatric-drugs-too-unsafe-to-take/

The enormous and ever growing number of forums on social media for people damaged by both benzos and SSRI polydrugging bears out the truth that very many people are severely damaged by commonly trusted medications.

I turn now to the childhood abuse survivor community. Esther Rantzen is probably one of the few journalists in the country to have some in depth knowledge of these issues. She both established the helpline for victims of child abuse “Childline” and took up the cause of benzo victims who had written in to her TV programme “That’s Life”. Speaking in BBCs 2001 Panorama programme “The Tranquilliser Trap” she was clearly incensed that nothing had been done by governments or healthcare agencies to stop the benzodiazepine disaster.

These issues should absolutely be of priority for childhood abuse survivor charities in the UK. Survivors of childhood trauma who are also adversely affected by benzos need to be believed. Many sadly won’t even know until it’s too late, that symptoms, often put down to stress from trauma, could in (some) cases be either partly or even entirely down to the benzos. For example, in my case, a deteriorating Benzodiazepine induced brain injury that made me seem childlike was put down to “the inner child”. When patients do disclose a Benzodiazepine injury to their support networks in the abuse survivor groups it is imperative that they are believed. There also needs to be awareness that putting everything down to ‘somanticisation’ is NOT helpful nor safe. Again, many charity and patient groups from anything to M.E to thyroid charities (Stop the Thyroid Madness – STTM) are currently trying to raise awareness of the harms of the current medical paradigm of far too often dismissing patients unseen illnesses as a psychiatric or psychological disorder.

Victims of severe childhood trauma have already been through far far too much. Many find when they disclose abuse to GPs the first thing that happens is an instant prescription for an SSRI or benzo. It is worth noting here that a very small minority of people find themselves unable to walk, even wheel-chair bound after benzodiazepine discontinuation. Some even die. How can this level of risk be justified to anyone, let alone vulnerable abuse survivors with limited or no support networks? Awareness needs spreading. Those adversely affected in the benzodiazepine community are doing their best to campaign but their ability to succeed is sometimes curtailed by brain injury and lack of social support that often accompanies the entire benzo journey.

Similarities between benzos and childhood trauma.

Consent.

Benzodiazepines need to be given with full informed consent. Currently in the UK some people are told the benzos could be ‘addictive’ but this is neither sufficient nor accurate. Physical dependency and addiction are quite separate illnesses. Moreover, full informed consent should spell out the worst case scenarios such as brain damage and loss of mobility. This can occur even at low doses and even if always taken as prescribed. The Department of Health and the BMA have not ensured that all doctors know this.

Not being believed.

Many benzo victims go for years having their symptoms totally ignored, minimised or disbelieved.

Vested interests.

The reason that information is not widely known is arguably because of the vested interests of the pharmaceutical industry, governmental failure to act and fear of an onslaught of people taking legal action. There is also the issue of ingrained cognitive dissonance (a term coined by Dr David Healy) of doctors across the spectrum who believe the marketing of the pharmaceutical industry over the lived experience of their own patients and who would suffer huge professional embarassment (not to mention shame) if the truth were widely known. Many professionals are simply unable to come to terms with the depths of suffering they have unwittingly caused. The establishment has both failed to own up to its failings and to protect future generations.

Long term Harm.

Benzodiazepine withdrawal syndrome is a long and severe illness

Lack of public or social understanding.

Benzodiazepine related illness, especially the withdrawal process, is an incommunicable level of human suffering.

Victim blaming.

The Department of Health still use victim blaming language accusing victims of the Benzodiazepine medical disaster of ‘drug misuse’. They continue to use this language despite efforts of campaigners to highlight scientific research that explains why this is type of language is totally inappropriate and highly damaging.

Damage to relationships.

Notwithstanding the massive personality changes that can result from benzodiazepine use, relationships are out under a massive strain due to the literally unbelievable and complex array of life altering symptoms.

Loss of trust

All this can often lead to a total breakdown of trust in the medical profession. This distrust is often well founded and justified.

Loss of self esteem.

The experience can alter a persons sense of self and self-worth.

Symptoms of benzodiazepine disability can tragically often seem to resemble complex PTSD, making victims of childhood trauma more vulnerable to taking longer to discover the true cause of their symptoms.

It is worth noting here that many symptoms of trauma are dramatically reduced by slowly tapering off benzodiazepines (using the Ashton Manual by Professor Heather Ashton). Some fortunate people experience no adverse affects whatsoever coming of benzos and even those who experience physical disability have stated their quality of life has improved after tapering because so many psychological effects have lifted.

Childhood trauma victims are really experiencing a double whammy when they are also adversely impacted by benzos. The Benzodiazepine forums are not awash with expertise in complex childhood trauma. This can be isolating for those from the survivor community although not insurmountable.

No one should have to go through the Benzodiazepine nightmare no matter what their background. It is a tragedy successive governments knew the risks and failed to act. In the meantime, people power and the internet are slowly winning. It can only be hoped that future generations can be spared this ordeal.

Benzovictim101.

Nb. Never stop taking a benzodiazepine abruptly.

Nnb. I am not a doctor (Thank God!) and this article does not constitute medical advice.

Advertisements

3 thoughts on “Benzodiazepine Associated Disability. Similarities with childhood trauma survival.

  1. Very well stated Claire and thank you again for your insight and compassion for others. Doctors should have been fully aware of the dangers of prescribed benzodiazepine drugs by 1979 at the latest. The fact that this national scandal ( 38 years later ) has been constantly swept under the carpet by all the vested interests involved, shows the depth of deception and fear factor of those government agencies who have been directly responsible for this iatrogenic medical disaster. Barry.

    Liked by 1 person

  2. I’m on benzos and the lowest dose this is because of anxiety I haven’t taken them for a coupel of days. I have notisied I can’t sit still and have muscel tension with hands and legs can’t relax like I use TO

    Like

  3. Jacqui. Could you please let me have more details of your benzos ie type, dosage and how long have you been on them ! It sounds by the symptoms that you are describing that you are in withdrawal. Please take them on a regular basis if instructed to by your doctor as they are too dangerous a drug to cold turkey from or to not take for several days.Take care. Barry.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s